Study links ecstasy use with changes in cardiovascular function

Researchers have demonstrated that binge use of MDMA (ecstasy) can significantly alter cardiovascular function, including inducing cardiac arrhythmia and myocarditis, inflammation of the heart wall. In rats injected with MDMA, the risk of cardiac arrhythmia increased and the pattern of mean arterial pressure (MAP) and fluctuations in heart rate changed after repeated MDMA binges. From the NIH/National Institute on Drug Abuse
:Study links ecstasy use with changes in cardiovascular function

NIDA-supported researchers have demonstrated that binge use of MDMA (ecstasy) can significantly alter cardiovascular function, including inducing cardiac arrhythmia and myocarditis, inflammation of the heart wall.

In rats injected with MDMA, the risk of cardiac arrhythmia increased and the pattern of mean arterial pressure (MAP) and fluctuations in heart rate changed after repeated MDMA binges.

This finding indicates that MDMA has the potential to significantly alter cardiovascular function and to produce potentially serious cardiovascular toxicity.

Scientists employed radiotelemetry to chart the changes in the rats?? arterial blood pressure and heart rate during three MDMA binges. Each binge was separated by a 10-day period of abstinence and consisted of administering 3 or 9 mg/kg of MDMA twice daily for four days.

Researchers say that the 3-mg/kg dose of MDMA used in the study is within the range of human recreational doses. The pattern of drug bingeing followed by a period of abstinence also is characteristic of the drug’s use by humans.

No significant differences were seen in the resting levels of MAP or heart rate before each of the three MDMA binges or 10 days after the third binge. In the first binge, the intravenous administration of 3 or 9 mg/kg of MDMA increased MAP and produced an episode of slowed heart rate (bradycardia) followed by rapid heart rate (tachycardia). After repeated dosing, the pattern of MAP and heart rate responses elicited by MDMA changed from that typically induced by a stimulant to one resembling the vasovagal reflex – decrease in heartbeat and in MAP.

WHAT IT MEANS: This is the first study to examine the cardiovascular responses elicited by the binge pattern of chronic MDMA use and the first report showing that the binge administration of MDMA can produce toxic inflammation in the ventricles of the heart. The study’s findings indicate that MDMA users may be risking damage to their cardiovascular systems.
The study was reported in the September 2002 issue of The Journal of Pharmacology and Experimental Therapeutics by a research team headed by Kurt J. Varner of the Louisiana State University Health Sciences Center.

###

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.